Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Tucson, AZ

July 19, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2018, 5:05 PM MST for Graham County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 5:05 PM MST (00:05 UTC)
Expired
Jul 19, 2018, 6:30 PM MST
In force
85 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

557 
WGUS55 KTWC 200005
FFWTWC
AZC009-200130-
/O.NEW.KTWC.FF.W.0007.180720T0005Z-180720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
505 PM MST THU JUL 19 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 630 PM MST.

* At 503 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. This Flash Flood Warning replaces and is in effect 
  for the same area as the Small Stream Flood Advisory issued 
  earlier. 

* Some locations that will experience flooding include...
  Mount Graham and Junction Of Highways 191 And 266. 

This includes the following highways...
 Route 191 between mile markers 100 and 109.
 Route 266 between mile markers 105 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3257 10960 3250 10973 3269 11001 3275 10978

$$
Zell
2 follow-up statements
833 
WGUS75 KTWC 200036
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
536 PM MST THU JUL 19 2018

AZC009-200130-
/O.CON.KTWC.FF.W.0007.000000T0000Z-180720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
536 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...

At 532 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar rainfall estimates indicate that 
over 2 inches of rainfall has occurred along State Highway 286 west 
of Highway 191.

Some locations that will experience flooding include...
Mount Graham and Junction Of Highways 191 And 266. 

This includes the following highways...
 Route 191 between mile markers 100 and 109.
 Route 266 between mile markers 105 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3257 10960 3250 10973 3269 11001 3275 10978

$$
Zell
183 
WGUS75 KTWC 200130
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
630 PM MST THU JUL 19 2018

AZC009-200140-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-180720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
630 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY HAS
EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3257 10960 3250 10973 3269 11001 3275 10978

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:33 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 1:33 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Jul 19 2018

.SYNOPSIS...Daily rounds of thunderstorms can be expected across
parts of southeast Arizona into Saturday. As high pressure
strengthens over the desert southwest late this weekend into early
next week, the number of storms will decrease and temperatures will
climb to well above normal with near record heat possible early next
week.

&&

.DISCUSSION...Convection beginning to fire up across the region with
the White Mountains and Patagonia area the first to the party. The
Patagonia storms built quickly as one would expect with the
impressive instability we have. Would expect some of the Sky Islands
to get into the mix soon and we will likely be fairly active well
into the evening, at least the eastern two-thirds of the area.
Western Pima county likely will not have convection to deal with this
time.

Friday should look fairly similar to today with respect to the air
mass and convective potential so I have maintained decent pops in the
forecast, again the eastern two-thirds of the area. Temperatures
will be similar as well.

Things begin to change over the weekend as a fairly expansive upper
ridge over north Texas Friday evening begins to build westward
through the weekend. As it moves west it will begin to warm the mid-
levels of the atmosphere gradually chocking off the convection. I
still feel there will be isolated convection around with a bit more
south of Tucson over higher terrain, but is should be noticeably
less than today and Friday. The decrease in storms will be more
noticeable on Sunday with the high center now over NM and temps will
begin to rise as well.

The bigger changes come about on Monday through Tuesday as the upper
high crests over the state. With the possible exception of the White
Mountains, convection should be shut down those two days with plenty
of sunshine and significantly warmer temperatures. Models have been
fairly consistent with this solution and with growing confidence
that it will come to pass and shut down the convection, some changes
were required, namely bumping up temperatures a bit further and
issuing a Excessive Heat Watch for Monday through Tuesday for a
large part of the area. With the combination of expected high
temperatures, very warm low temperatures and somewhat elevated
dewpoints, the current forecast has us meeting heat criteria with
the potential for slightly higher temps as the 700 mb temps that
period are forecast to be in the 99+ percentile range. Current
forecast also has some record highs forecast both Monday and
Tuesday.

Cooler temperatures will begin to return Wednesday onward as the high
drifts off to the west resulting in lower heights and thickness
values and with a return of some moisture and slightly more favorable
vertical temperature profile, likely some convection as well. If the
cooling is delayed a bit we could have heat headlines into Wednesday
but too early to pin that down.

&&

.AVIATION...Valid through 21/00Z.
ISOLD to SCT TSRA with SCT-BKN clouds 70-120 ft AGL will continue
through 20/03Z then gradually diminish thereafter. IFR cigs in heavy
rain with strongest TSRA. Storm development expected again Friday
after 20/19Z. Outside of strong and erratic TSRA outflows, surface
winds remain below 12 kts through the period. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to occasionally scattered afternoon and
evening storms are forecast generally Tucson eastward into Saturday.
Heat will build Sunday into early next week with potential for record
high temperatures. Outside of thunderstorms, 20-ft winds remain
below 15 mph, although the Upper Gila River Valley will experience
gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Monday morning through Tuesday evening
for AZZ501>509-515.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 2:35 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST THU JUL 19 2018

AZZ509-510-192215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
235 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 233 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles south of Seven Mile to 15 miles north
of Morenci. Movement was southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Runoff from heavy rain should start flows in washes and small
streams.

Locations impacted include...
Rose Peak, Point-Of-Pines and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 10906 3329 10997 3354 10999 3354 10984
      3353 10984 3354 10983 3348 10981 3347 10978
      3348 10975 3352 10973 3353 10971 3352 10906
TIME...MOT...LOC 2133Z 044DEG 6KT 3339 10978 3328 10931

KD
Special weather statement, Jul 19, 3:23 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST THU JUL 19 2018

AZZ503-192300-
Upper Santa Cruz River and Altar Valleys including Nogales-
323 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Rio Rico, or 13 miles west of Nogales, moving
northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arivaca, Ruby and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 11153 3148 11154 3164 11143 3161 11120
      3134 11111
TIME...MOT...LOC 2222Z 115DEG 10KT 3141 11116

Zell
Special weather statement, Jul 19, 3:32 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST THU JUL 19 2018

AZZ509-510-192315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
332 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Morenci, or 28 miles north of Safford, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 10960 3327 10930 3283 10944 3301 10988
TIME...MOT...LOC 2232Z 022DEG 8KT 3322 10956

KD
Special weather statement, Jul 19, 4:21 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
421 PM MST THU JUL 19 2018

AZZ509-510-200000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
421 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles north of Safford, moving southwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Strong wind gusts to 50 mph could precede any rain in
the Gila River Valley including Safford.

Locations impacted include...
Safford, Thatcher, Pima, Solomon and Fort Thomas.

LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009
TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978

KD
Special weather statement, Jul 19, 4:53 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST THU JUL 19 2018

AZZ509>511-200030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
453 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...

At 453 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Sawmill to 22 miles
northwest of Safford. Movement was west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Calva, Bylas and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 10980 3296 11029 3319 11044 3320 11040
      3328 11046 3338 11044 3340 11040 3340 11037
      3343 11032 3344 11020 3346 11017 3346 11010
TIME...MOT...LOC 2353Z 089DEG 18KT 3344 11014 3309 10992

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:02 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 19, 5:39 PM MSTAreal Flood AdvisoryTWCGraham111 min
Jul 19, 5:45 PM MSTSevere Thunderstorm WarningTWCGraham60 min
Jul 19, 6:08 PM MSTSpecial Weather StatementTWCCochise22 min
Jul 19, 6:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 19, 6:49 PM MSTSpecial Weather StatementTWCCochise41 min
Jul 19, 6:55 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Jul 19, 7:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 19, 7:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 19, 7:44 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 19, 7:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 20, 3:38 AM MSTExcessive Heat WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz6 days
Jul 20, 12:29 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 20, 12:32 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 20, 12:41 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 20, 1:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 20, 1:43 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 20, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 20, 2:37 PM MSTSpecial Weather StatementTWC23 min
Jul 20, 3:15 PM MSTSpecial Weather StatementTWC45 min
Jul 20, 4:01 PM MSTSpecial Weather StatementTWCCochise29 min
Jul 20, 4:08 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 20, 4:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 20, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.